Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV Meds with Pneumonia???
Dec 31, 2009

I have a partner 26 years old that didnt know that he was infected with HIV. For months he had chronic diareha, gas, & some muscle spasm problems. Then he had a dry cough for a few months until November he start coughing up mucus and was short of breath. He then went to the hospital where they diagnosed him with aids & pneumonia with a precaution for Tb. He arrived at the hospital November 29, 2009 and his condition got worst while there and they sedated him and treated him for pheumonia, precaution of TB, antibiotics and things like that. A few days after his lungs were better and he was not sedated and he was eating on his own and they hospital removed him from the ICU section on to the hospice section. He was in the hospice section for about 4-5 days where he was feeling fine. I heard that his cd4 count was 0 when he was admitted to the hospital but after a while it picked up. The doctors said they did not want to put him on any hiv meds until his pheumonia improved significantly. Is this normal? Shouldnt he be treated with HIV meds as soon as possible if he has Aids with no cd4 cell count? Well in hospice his pheumonia got worst and now he is in ICU again and he is still being treated for only pheumonia, tb, and lungs inflammitory. Should we have him transferred to a hospital with doctors more experienced in hiv? Because I believe he needs to be treated with HIV meds now. not later

Response from Dr. McGowan

I am sorry to hear that your partner is doing so poorly, I hope things turn around for him.

It does make a difference what type of pneumonia he has. If it is TB, it can be dangerous to start HIV meds too soon. When you treat HIV, the immune system starts to build itself up quickly and it can attack the TB in such a way that it will cause too much inflammation which could actually make a person much more sick. This would not be the case with other types of pneumonia like PCP where it would be better to start the HIV meds right away.

Best, Joe



Previous
Confused re: eradication of latent resevoirs?
Next
Atripla (I should have started taking it at night)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement